Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Louisville, KY

March 15, 2002Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Mar 15, 2002, 6:34 PM EST for Orange County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2002, 6:34 PM EST (23:34 UTC)
Expired
Mar 15, 2002, 7:00 PM EST
In force
26 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Orange County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 152334
SVRSDF
INC117-160000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 PM EST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 700 PM EST

* AT 628 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FRENCH LICK...OR ABOUT 51 MILES NORTHWEST
  OF LOUISVILLE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYRIA...CHAMBERSBURG...ORLEANS AROUND 640 PM EST
  BROMER...LEIPSIC...MILLERSBURG AROUND 645 PM EST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.

LAT...LON 3866 8668 3841 8668 3841 8632 3868 8633

$$

SMALLCOMB/STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:30 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 15, 2:30 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EST FRI MAR 15 2002

A VERY INTERESTING FORECAST IS SHAPING ACROSS THE LOWER OHIO VALLEY
FOR THE NEXT 48 HOURS. SEVERAL PERIODS OF RAIN SHOULD HELP ALLEVIATE
RAINFALL DEFICIENT ACROSS THE REGION. AT 19Z A COLD FRONT STRETCHED
FROM JUST SOUTH OF PADUCAH ACROSS DUBOIS COUNTY IN SOUTHERN INDIANA
AND NORTHEAST TO EXTREME NORTHWEST OHIO. SOUTH OF THE FRONT
TEMPERATURES WERE IN THE MID AND UPPER 60S WITH READINGS TO THE WEST
OF THE FRONT IN THE UPPER 40S AND LOWER 50S.

ALTHOUGH THE MODELS ARE IN GENERAL AGREEMENT ON THE SYNOPTIC PATTERN
EXPECTED OVER THE NEXT SEVERAL DAYS THE TRACK AND STRENGTH OF S/W
ENERGY MOVING THROUGH THE MID LEVEL SOUTHWEST FLOW DIFFERS. THE
FIRST WAVE IS EXPECTED ALONG THE FRONT OVERNIGHT. THE FRONT SHOULD
DROP INTO CENTRAL KENTUCKY THIS EVENING BEFORE BECOMING STATIONARY
AS THE WEAK LOW MOVE UP FROM ARKANSAS. PERIODS OF HEAVY RAIN WILL BE
POSSIBLE ALONG THE FRONT OVERNIGHT AND A LARGE AREA OF BETWEEN 1/2
AND 1 INCH AMOUNTS ARE EXPECTED OVER THE SOUTHERN AND EASTERN
PORTIONS OF THE CFA.

THE THREAT OF SEVERE WEATHER LOOKS TO COME FROM EITHER MARGINALLY
SEVERE WINDS JUST AHEAD OF THE FRONT OR HAIL WITH THE ELEVATED
STORMS TO THE NORTH AND WEST.

THE MID LEVEL SOUTHWEST FLOW WILL REMAIN IN PLACE THROUGH THE
WEEKEND AND THE SURFACE FRONT WILL BECOME MORE DIFFUSE ACROSS
SOUTHERN KENTUCKY AND TENNESSEE. A SECOND WAVE WILL MOVE ACROSS THE
REGION SATURDAY NIGHT AND SUNDAY WITH A THIRD EXPECTED ON MONDAY.

BECAUSE OF THE TIMING DIFFERENCES IN THE MODELS MOS TEMPERATURES
BEGIN TO VARY AFTER 36 HOURS.

.SDF...NONE.

JA

In the hours before

Special weather statement, Mar 15, 3:20 PM EST, 3 hours 14 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160500-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EST FRI MAR 15 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA IS UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE RISK AREA IS
GENERALLY WEST OF A SOMERSET...TO LEXINGTON...TO MADISON INDIANA
LINE. THIS INCLUDES THE LOUISVILLE...LEXINGTON...FORT KNOX...BOWLING
GREEN...AND GLASGOW AREAS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A SLOW MOVING
FRONTAL BOUNDARY THROUGH THE OVERNIGHT HOURS. WITH SOME INSTABILITY
IN THE MID LEVELS OF THE ATMOSPHERE COUPLED WITH COOL TEMPERATURES
ALOFT...SOME OF THESE THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE
OF DIMES AND NICKELS. THE OTHER THREAT WILL BE FROM HEAVY
RAINS...WHICH COULD CAUSE SOME FLOODING AND TRAVEL PROBLEMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER THUNDERSTORM OUTLOOK UPDATES.

SMALLCOMB

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.